North Dakota, 2019

Flooding in North Dakota, April 4 to 22, 2019

April 4 to 22, 2019 · NWS FGF · 5 events in 5 counties and zones

The winter snow melted first on the Minnesota side of the southern Red River Valley. Visible satellite imagery confirmed this fact, showing a distinct snow free north to south band that extended roughly 20 or so miles east of the Red River from Grant to Wilkin to Clay counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The winter snow melted first on the Minnesota side of the southern Red River Valley. Visible satellite imagery confirmed this fact, showing a distinct snow free north to south band that extended roughly 20 or so miles east of the Red River from Grant to Wilkin to Clay counties. In Fargo, the snow depth fell to zero on April 6th. However, a blizzard from April 10th to 12th brought more snow to the area. This snow finally melted by April 16th. As the snow melted, it flooded low lying areas and roads. Numerous sections of land pooled with water from the snow melt. Conditions were particularly bad from Mapleton to Harwood, where drone footage showed many sections of land under water. In Fargo, the 12th avenue north and north Broadway bridges were closed due to high water in the Red River. The typical low lying areas in city parks and green areas along the Red River were also flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 4, 9:26 AM CST, 34 minutes earlier.

Area forecast discussion, Apr 4, 9:26 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1026 AM CDT Thu Apr 4 2019

.UPDATE...
Issued at 1026 AM CDT Thu Apr 4 2019

Adjustments made to account for current timing coverage of showers
moving into our northwest and our south. Otherwise, forecast is
generally on track, with light rain/snow showers (possible
moderate pockets) transitioning through our CWA today. Will need
to monitor winds based on signal in guidance for later this
afternoon, but so far things are matching up.

UPDATE Issued at 648 AM CDT Thu Apr 4 2019

The line of precipitation over western North Dakota continues to
slide slowly to the east. This will probably arrive in the western
Devils Lake region by mid morning. Still looks very windy today.

&&

.SHORT TERM...(Today and tonight)
Issued at 428 AM CDT Thu Apr 4 2019

Today will start a steadier melt period for areas where there is
remaining snow. Temperatures are below freezing across the entire
FA currently, with cloud cover thickening across the region from
the west. Initially most of these clouds are mid level, but they
are lowering to the west and southwest. Will see the surface
pressure gradient tighten up today along with steady warm
advection. It will get windy from the south through the day,
especially along the Canadian border. Cloud cover will also be
pretty thick. So although highs are expected to be warmer than
yesterday, it probably will not feel like it. The low level jet,
which is currently over the western Dakotas, will shift east
through the day as well. This and the warm advection will provide
a focus for rain/snow showers, mainly north of the highway 2
corridor. There is weak elevated instability, but will hold off on
mentioning any rumbles of thunder as it is weak.

The surface low and several boundaries will shift into the FA
tonight. Most models show some rain/snow showers lingering into
tonight. There is still some warm advection, but the low level jet
is further east. The upper jet does nose through the area. So
although not seeing the best aligned features tonight, think it is
worth keeping low precipitation chances in.

.LONG TERM...(Friday through Wednesday)
Issued at 428 AM CDT Thu Apr 4 2019

Any precipitation chances will be out of the FA on Friday. The day
looks somewhat cloudy with much lower winds. Actually most areas
turn northerly at 5 to 10 mph. This continues to favor slow melt
conditions. High temperatures will depend on cloud cover, but it
looks warmer where there is less snow (the far south) and cooler
to the north.

Friday night through Saturday night...Relatively broad upper
level ridge moves over the area Fri night and Sat. Warm advection
and low level jet may provide showers for Sat and Sat night. Some
instabilities may produce thunder in the south/southeast zones.
Precipitation will shift east out of the area Sun night as an
upper short wave move through the area.

Sunday to Wednesday...Fairly zonal flow is forecast for much of
the period. Longwave pattern has a flat longwave ridge over
western Canada and a longwave trough off the northeast Canadian
coast. Longwave trough develops over the western US by the end of
the period. The GFS was a faster solution by 84 hours compared to
the ECMWF.

Precipitation will shift east out of the area Sun night as an upper
short wave move through the area. Another short wave is forecast
about Mon with precip mainly in the northern Red River Valley.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 648 AM CDT Thu Apr 4 2019

After the short period of nice flying weather, it will change
today. South winds will get pretty gusty through the day,
especially by late morning through the afternoon. These gusts will
slowly decrease again during the evening. Ceiling heights are
also expected to decrease through the day. Biggest question
thereafter is fog potential late tonight. If there is clearing and
winds decrease enough, there could be some fog formation. At this
point, the best potential for this would be at KDVL.

&&

.HYDROLOGY...
Issued at 428 AM CDT Thu Apr 4 2019

Snow melt and runoff continue to drive a general increase in water
levels for most locations along the mainstem Red River and its
tributaries. At some locations stage heights were decreasing mainly
at Wahpeton and Sabin. Hawley and Dilworth have leveled off.
Wahpeton, Hawley and Dilworth are forecast to remain at moderate
flood stage today while Sabin has dropped into minor flood stage.

Ice jamming continues to impact the Maple and Forest Rivers,
especially in the Mapleton, Enderlin, and Minto areas where ice jams
have been reported. This has caused rapid water level rise into
Moderate flood stage in the Maple River and Minor flood stage in the
Forest River. Significant ice remains in these rivers and ice jams
will continue to cause rapid changes in these rivers over the next
few days until the ice melts. There have been reports of the Maple
River backing up into tributaries leading to overland flooding.

All other river forecast points forecasts generally remain unchanged
with Major flooding still expected in the Fargo area by the weekend
into early next week. Ice jamming in the tributaries and in area
ditches is slowing down run off for now, but with increasing
temperatures forecast after Thursday, snowmelt and runoff is
expected to accelerate. Major flooding is also expected in
Abercrombie and Harwood.

These conditions will likely linger through the rest of the week
before prolonged above-freezing temperatures help alleviate ice
jamming/plugging and allow for better runoff. Flooding in the
northern valley is just getting started and will continue well
into next week and beyond.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Refer to the latest flood warnings and statements for detailed
information on specific locations.
MN...Refer to the latest flood warnings and statements for detailed
information on specific locations.&&

UPDATE...Godon/DJR
SHORT TERM...Godon
LONG TERM...Godon/JH
AVIATION...Godon
HYDROLOGY...JH
Hazardous weather outlook, Apr 4, 3:13 AM CST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
413 AM CDT Thu Apr 4 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-050915-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
413 AM CDT Thu Apr 4 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Areas of snow melt overland and river flooding continue along the
Red River and its tributaries. Refer to the latest flood warnings
and statements for detailed information on specific locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Warmer temperatures Friday into the weekend will increase the
rate of snow melt in the areas where snow remains. There is a good
chance for showers over the area this weekend, possibly even some
thunder Saturday afternoon into Saturday night. This will bring
more widespread runoff into area rivers and tributaries and cause
additional overland flooding. Refer to the latest flood warnings
and statements for detailed information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Cass

When
April 4, 10:00 AM CST to April 22, 2:00 PM CST
Where
Cass County, 4.76 mi NNW of Hunter to 7.07 mi SSW of Elizabeth
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
47.240, -97.270

Flood, Traill

When
April 4, 11:33 AM CST to April 15, 2:00 PM CST
Where
Traill County, 5.09 mi ESE of Hatton Arpt to 9.33 mi SSW of Greenfield
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
47.670, -97.250

Flood, Steele

When
April 4, 11:33 AM CST to April 8, 6:00 PM CST
Where
Steele County, 5.37 mi NNW of Sharon to 17.49 mi S of Luverne
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
47.670, -97.950

Flood, Ransom

When
April 8, 10:33 AM CST to April 10, 6:00 PM CST
Where
Ransom County, 9.22 mi NW of Ft Ransom to 2.92 mi SW of Englevale
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
46.630, -98.030

Flood, Sargent

When
April 8, 10:33 AM CST to April 10, 6:00 PM CST
Where
Sargent County, 5.71 mi NNW of Crete to 3.41 mi SSW of Straubville
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
46.280, -98.000

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809053, 809055, 809056, 809058, 809060.